Up requip or levadopa?


#1

Seeing new neuro soon. I know I need to change medication, things are progressing. I am 43 still working full time. Currently on 12 mg requip xl and azilect. 

My question that I know everyone goes through at each stage : Do I try with increased Requip dose Or hit the levadopa? 

any advice is appreciated.

 

 

 


#2

Have you tried reducing your work hours,less stress ,less tremors,i got pd at 34yrs i worked full time for 5yrs then reduced my hours year after year, seemed to work.now 42yrs have give up work, but it did help !


#3

have changed working pattern, need cash so cant drop hours at present. Think its a tweak of meds that is required.  


#4

I went to see my neuro in November i was only taking Azilect at that point but def needed more medication  my neuro gave me the option of a Dopamine Agonist or Levodopa , i asked him what he suggested he said it was my choice  but he said a DA wont work as well as a Levodopa and i would probably need Levodopa within a year anyway  he said some people choose to delay levodopa  due to possible dyskenesias but he said if dyskenesias became a problem then there are options available such has dbs , i told him i  wanted as much normality back in my life as i could get  he said Levodopa would be my best option but was entirely my choice  so i opted for the Levodopa


#5

Thanks Shelley,

I think there are 2 school of thought in the neuro world on wether to delay or start levadopa - each view is argued well. i know that i will need levadopa soon, but wonder if i should try higher doses of requip, or do people find that this was not useful and should have gone straight on to levadopa?   

if i do start levadopa what do people tend to start on? and what sort of dose?

forest

 

 

 

 


#6

Hi Forest, 

          I started on levadopa straight away after being diagnosed at nearly 71,i started on madapor 3 times a day on dose of 50/12.5 .I knew a difference after being on them for a few days and had no problems taking them, hopefully u will b the same. Anne

 

 

 

 

 


#7

Hi Forest....I started on Requip XL when i was diagnosed with PD in feb 2013 and apart from nausea and feeling like i was away with the fairys for a few hours i tolerated the drug well. I soon realised that taking it at night helped instead of the morning and slept well for the first time in years as restless legs were such  a problem and this stopped immediately.I needed to increase eventually to 14mgs but the tremors and neck spasms were becoming a problem so my nurse introduced co-beneldopa 12.5/50 just before Christmas which i now take 3 times a day. At the same time i had to reduce my RequipXL back to 10mgs. Not sure if this was a good idea as i feel slightly under medicated now, or could it be i have been reduced too quickly? my main symptom is the woozy, heavy headaches, the tremors are not quite as bad and i do find if i eat regulary and do not allow myself to get hungry or anxious then the tremors improve. Mind you i seem to be eating more not sure if that is the meds. Apparently co-beneldopa is generally well tolerated i believe it is also called Madopar. I wish you well and look forward to hearing how you get on.

Best wishes


#8

Hi all

I am on Requip XL 12mg daily and Madopar 50/12.5 three times a day .I take the requip in the morning and am now finding dyskinesia increasing in the evening . I am interested in your post Dollymaz re taking it at night ! Do you take it before bed or early in evening ?I am thinking of trying change of time to see if it helps.

Best wishes

 


#9

My personal view is that its probably better to take smaller doses of two drugs with different actions as opposed to one at a higher dose.

So, perhaps, a smaller amount of an agonist (Mirapexin or Requip) which reduces risk of ICD (compared to a larger dose) and a small amount of levadopa which is likely to delay risk of dyskenesia.(again compared o a larger dose.)

In my case I take Mirapexin CR 1mg daily and one Sinemet Plus (100/25 mg) 3 times daily. Seems to manage my motor symptoms reasonably well.

Cheers

AndrewJohn

 


#10

Hi Jdj.....I started RequipXL on a small dose in the mornings originally but really felt woolly headed and spacey, i chatted to my Son who is a Pharmacy technician and also our local Pharmacist both of who know me well and they suggested i try taking it at night, i also informed my nuero nurse who was in agreement. I take it at 9.30 every evening, so i sleep very well have no restless legs anymore and any unpleasant side effects can take place whilst i am asleep!!!!! The dose was reduced from 14mgs to 10mgs once i started Co-Beneldopa or (madopar) 3 times a day. I spoke to my nurse today and she feels it is the Requip XL that is causing the woolly head though not as bad as it was. She is happy with the fact i can now walk so much better and have better use of my hand and less pain since taking the Co-Beneldopa. She also said that she will eventually reduce the Requip XL back to 8mgs, but will see how i go. I hope this helps you a bit and i wish you and everyone on this forum well.....it really is wonderful to know you are all there and the support is brilliant , thanks.


#11

Hi Dollymaz and Andrew John  thanks for your response.I started on 8 mgs Requip nearly 3 years ago (following titration) and over last year it has been increased in stages  to 12 mgs as they say nothing ventured .....

regards


#12

mixture of useful and helpful responses - thanks all.

my gut instinct is to discuss going up to 14mg requip (i get on ok with it). if thats not useful than to bring out the levadopa.  

forest 

 

 


#13

from my personal experience i think 12mg is about the safe max dose because of the risk of OCD


#14

Hi yes Turnip I have followed the previous often heated discussion re the side effects of Requip etc and it did make me very warey. I think I have been fortunate and other than the "usual" horrible time settling to it I have not suffered the OCD. I also took the precaution of telling my family what to look for incase I was not aware myself

Regards

 


#15

Hi jdj.......nothing gained ay?!!!!!!!!!! I wish you well matey, keep smiling big grin


#16

You too ;)

 


#17
I just passed my tenth anniversary of diagnosis. Started without meds for a while but was offered reqip or madopar, with little advice as to which might be best. I was 49. Age is a factor because the younger you are, the longer you are likely to be taking medication and that gives time for side effects to develop. I hate the idea of dyskinesia, although some say they prefer it to freezing, which can be a problem if under medicated. So I avoided levadopa drugs for as along as I could and just took requip, later replaced with the XL version. The max recommended dose is 24 mg a day, although my neuro says he has some patients on as much as 30 mg... I actually take 26 mg. In the early days I had nausea from small doses but that passed. I also used to get a feeling of having a lump in my throat. But that passed too eventually. About 3 or 4 years ago I gave in and started sinemet, I discussed dyskinesia with my neuro and he suggested a change to stalevo, which is sine met plus entacapone, the idea being to keep levadopa levels relatively low, by using the entacapone element within stalevo to help more of the levadopa be absorbed. I also now take amantadine. Regarding compulsive behaviour, I don't gamble and I hate shopping. My "bedroom appetite" is enhanced but controllable, I would say. It seems to me that the agonists magnify whatever tendencies you may already have. Hope that is helpful, but I will answer any questions you might have.

#18

I have read your comments and they have been really helpful, I am just about to ask my PD Nurse for medication, at the moment I am taking Rasagaline but after being diagnosed just over 2 years ago at the age of 51 I am experiencing restless legs and struggling at bedtime. I think I need something for this now, thinking of asking for a low dose of requip. Will let you know 

 


#19

HI BAMBI...I HAVE BEEN ON REQUIP XL SINCE DIAGNOSIS IN FEB 2013. FROM THE FIRST DOSE MY RESTLESS LEGS STOPPED...MAGIC! THEY HAD KEPT ME AWAKE FOR YEARS, I TRIED  EVERYTHING IN THE PAST AND DIDN'T REALISE THAT THIS IS YET ANOTHER OF THE MANY SYMPTOMS OF PD.I DID FIND THEY MADE MY HEAD VERY WOOZY AND SPACEY AND SO I TOOK ADVICE AND STARTED TO TAKE THEM AT NIGHT AROUND 9.30pm and so any side effects took place whilst asleep. I HAVE TOLERATED THE REQUIP XL WELL WITH NO DESIRES TO GAMBLE OR SPEND MORE MONEY (I DONT THINK)!!big grini REACHED 14MGS AND FOUND SOME SYMPTOMS WERE NOT BEING CONTROLLED WELL ENOUGH AND SO RECENTLY MY NURSE HAS INTRODUCED CO-BENELDOPA 12.5/50 THREE TIMES A DAY AND REDUCED THE REQUIP BACK TO 10MGS. I TOOK A COUPLE OF WEEKS TO GET USED TO THE CHANGE BUT PERSEVERED AND NOW FIND THE NECK RIGITITY AND SPASMS HAVE EASED A LOT, THE TREMORS HAVE IMPROVED (THOUGH IF I GET HUNGRY OR ANXIOUS THEY GET WORSE) I HAVE MY ENTHUSIASM BACK AND ENERGY LEVELS ALSO. MY HUSBAND HAS COMMENTED ON HOW MY WALKING HAS GOT BETTER AND I AM NOT SHUFFLING OR DRAGGING MY LEG NOW. LONG MAY IT LAST I SAY. IT IS REASSURING TO KNOW THAT THE PD NURSE IS AT THE END OF A PHONE AND THIS FORUM HAS ALSO BEEN A GREAT HELP TO ME......ESPECIALLY TO KNOW WE ARE NOT ALONE WITH THIS DISEASE. I WISH YOU WELL BAMBI AND WOULD BE INTERESTED TO KNOW HOW YOU GET ON. KEEP SMILING lol


#20

thanks for all the responses. we are all different and react differently, but sometimes we need to hear "I did that" or "in my experience". By sharing with experience, we must be in a better state of health than if we only met our Drs once a year. We can now have true balanced discussions with our neuro team, and make better choices. Well,its works for me to listen to experience anyway!